Thunderstorm Wind, Union
- When
- April 3, 4:38 PM CST
- Where
- Union County, 0.95 mi NE of Strong
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.109, -92.357
A shed was flipped over in the community of Strong.
A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in numerous showers and thunderstorms as…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in numerous showers and thunderstorms as they organized into a squall line during the afternoon and evening. Some of these became severe, producing damaging winds across portions of Union County Arkansas. These showers and thunderstorms exited the region during the early evening hours of the 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 4:19 PM CST, 19 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
519 PM CDT Tue Apr 3 2018
.DISCUSSION...
Grids and text products have been updated for the issuance of WW
#28 and the clearing of some of our northwestern counties out of
WW #25. Most of the convection immediately along the front has
dissipated as it encountered overturned air from the complex
currently ongoing from Lower Toledo Bend Reservoir to KELD. Some
convection continues just to the west of the CWA and redevelopment
cannot be completely ruled out along the frontal boundary.
Therefore, the remainder of WW #25 will continue through the
expiration time of 23z.
/09/
&&
.PREV DISCUSSION... /issued 405 PM CDT Tue Apr 3 2018/
DISCUSSION...
Two areas of convection are ongoing. Along and south of Interstate
20, a cluster of storms is moving east-northeast into Northwest
Louisiana and will eventually impact portions of North Central
Louisiana and Southern Arkansas. Surface-based CAPE values are
above 2000 J/kg, per the 18z KSHV sounding. This should be more
than enough instability to maintain updrafts and continue the
potential for large hail. Damaging winds will also be a threat
with these storms, especially if any bowing segments develop. Low
level shear profiles are not overly impressive, but isolated
tornadoes cannot be ruled out especially if any bookend vortex or
embedded supercell structures develop.
Farther to the north, a broken line of robust convection has
developed immediately ahead of an advancing cold front. Large hail
and damaging winds will also be the primary threats with this
activity. Similar to the environment farther south, low level
shear profiles are not very conducive for tornadoes. However, as
long as these cells remain semi-discrete, tornado potential cannot
be ruled completely out. As the expected QLCS becomes more solid,
the associated cold pool and the passage of an upper trough axis
should allow the cold front to surge southeast across the area
this evening. The severe weather threat with this system is a bit
more uncertain later tonight. The southern convective cluster may
overturn the atmosphere and decrease instability. This should
cause the intensity of the QLCS along the cold front to diminish
somewhat as it progresses farther southeast. Re-intensification
may occur across our farther south and east Louisiana parishes
depending on the progress of the first complex. In short, it's
quite the messy scenario tonight. The last of the convection
should completely exit the area by 06z or 07z tonight.
Drier air, clear skies, and much cooler temperatures are expected
in the wake of the front. Some locations in northern McCurtain
County may fall to near or just below freezing tonight/Wednesday
morning. Daytime temperatures on Wednesday will only warm into the
60s. Temperatures will quickly warm Thursday and Friday ahead of
the next storm system. Thunderstorms will develop Friday and
spread across the area Friday and into Saturday ahead of another
cold front. Severe weather will be possible again with this
system. Latest model guidance suggests there will be quite a bit
of post-frontal precip on Saturday, especially across Louisiana.
After a dry Sunday, a progressive upper flow pattern will bring
another upper trough and cold front, and more thunderstorm
chances, into the area early next week.
/09/
PREV DISCUSSION... /issued 1233 PM CDT Tue Apr 3 2018/
AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 45 65 42 71 / 70 0 0 0
MLU 46 63 40 71 / 100 0 0 0
DEQ 35 62 36 68 / 20 0 0 10
TXK 38 61 39 70 / 30 0 0 0
ELD 41 62 37 70 / 70 0 0 10
TYR 42 64 43 72 / 30 0 0 0
GGG 43 65 42 71 / 40 0 0 0
LFK 48 70 44 75 / 80 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
09/05Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 525 PM CDT Tue Apr 3 2018 ARZ060-061-070>072-LAZ001>003-010-017-TXZ097-111-112-125-126- 136>138-149>153-165>167-041100- Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-Webster- De Soto-Sabine-Bowie-Morris-Cass-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 525 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight... A Severe Thunderstorm Watch is in effect until 6 PM this afternoon. A Lake Wind Advisory is in effect until 7 PM this evening. Strong to severe storms will be possible along and ahead of a cold front that will move through the region this afternoon and tonight. Damaging winds and large hail will be the primary threats, but isolated tornadoes cannot be ruled out. Otherwise, gusty southerly winds will make for hazardous boating conditions on area lakes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A series of storm systems will bring thunderstorms to the region late Thursday night through Saturday and then again Sunday and Monday. Although uncertainty exists, a few severe storms Friday and Friday night cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed this afternoon and tonight. ARZ073-LAZ004>006-011>014-018>022-041100- Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita- Natchitoches-Winn-Grant-Caldwell-La Salle- 525 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...Tonight... A Severe Thunderstorm Watch is in effect until 10 PM tonight. A Lake Wind Advisory is in effect until 7 PM this evening. Strong to severe storms will be possible along and ahead of a cold front that will move through the region this afternoon and tonight. Damaging winds and large hail will be the primary threats, but isolated tornadoes cannot be ruled out. Otherwise, gusty southerly winds will make for hazardous boating conditions on area lakes today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A series of storm systems will bring showers and thunderstorms to the region late Thursday night through Saturday and then again Sunday and Monday. Although uncertainty exists, a few severe storms Friday and Friday night cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely be needed this afternoon and tonight. ARZ050-051-059-OKZ077-TXZ096-108>110-124-041100- Sevier-Howard-Little River-McCurtain-Red River-Franklin-Titus- Camp-Wood- 525 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... A few strong thunderstorms are along and ahead of a cold front. The strongest storms may product gusty winds, small hail, and brief heavy rainfall. However, severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A series of storm systems will bring thunderstorms to the region late Thursday night through Saturday and then again Sunday and Monday. Although uncertainty exists, a few severe storms Friday and Friday night cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not anticipated through tonight. 09
Special Weather Statement
National Weather Service Shreveport LA
459 PM CDT TUE APR 3 2018
ARZ061-032230-
Nevada AR-
459 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEVADA COUNTY UNTIL 530
PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bodcaw, or 11 miles south of Prescott, moving east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rosston, Willisville, Bodcaw, Bluff City, White Oak Lake State Park,
Cale, Mount Moriah, Young, Sutton, Morris, Laneburg and Reader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas.
LAT...LON 3380 9313 3378 9311 3378 9310 3358 9311
3357 9311 3355 9312 3350 9348 3368 9347
3382 9314
TIME...MOT...LOC 2158Z 250DEG 40KT 3363 9338
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 2 NNW GARRISON 31.85N 94.51W
04/03/2018 RUSK TX EMERGENCY MNGR
TREES AND POWER LINES DOWN ON CR 3291 OFF FM
95 NEAR GARRISON.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 2 NE BLANCHARD 32.61N 93.86W
04/03/2018 CADDO LA BROADCAST MEDIA
LARGE TREE DOWN ACROSS OLD MOORINGSPORT
ROAD.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 N SHREVEPORT 32.52N 93.75W
04/03/2018 CADDO LA BROADCAST MEDIA
TRANSFORMER BLOWS SPARKING FIRE OUTSIDE
ROYAL INN ON NORTH MARKET STREET.
&&
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL FARMERVILLE 32.77N 92.40W
04/03/2018 E0.75 INCH UNION LA LAW ENFORCEMENT
&&
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG MINDEN 32.62N 93.28W
04/03/2018 WEBSTER LA BROADCAST MEDIA
LARGE TREE UPROOTED AND FELL ON HOME IN
NORTH MINDEN PER KSLA FACEBOOK POST.
&&
25The Shreveport radar (KSHV), 157 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
A shed was flipped over in the community of Strong.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742146.